Regular and Chaotic Dynamics

, Volume 12, Issue 3, pp 335–356 | Cite as

Regularity of Bunimovich’s stadia

  • N. Chernov
  • H. -K. Zhang
Research Articles


Stadia are popular models of chaotic billiards introduced by Bunimovich in 1974. They are analogous to dispersing billiards due to Sinai, but their fundamental technical characteristics are quite different. Recently many new results were obtained for various chaotic billiards, including sharp bounds on correlations and probabilistic limit theorems, and these results require new, more powerful technical apparatus. We present that apparatus here, in the context of stadia, and prove “regularity” properties.


billiards stadium hyperbolicity chaos absolute continuity distortion bounds 

MSC2000 numbers

37J35 37J30 70H06 22E10 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Sinai, Ya. G., Dynamical Systems with Elastic Reflections. Ergodic Properties of Dispersing Billiards, Uspehi Mat. Nauk, 1970, vol. 25, no. 2(152), pp. 141–192.MathSciNetMATHGoogle Scholar
  2. 2.
    Kerckhoff, S., Masur, H., and Smillie, J., Ergodicity of Billiard Flows and Quadratic Differentials, Ann. of Math., 1986, vol. 124, pp. 293–311.CrossRefMathSciNetGoogle Scholar
  3. 3.
    Lazutkin, V.F., On the Existence of Caustics for the Billiard Ball Problem in a Convex Domain, Izv. Akad. Nauk SSSR Ser. Mat., 1973, vol. 37, pp. 186–216.MATHMathSciNetGoogle Scholar
  4. 4.
    Bunimovich, L.A., On Billiards Close to Dispersing, Mat. Sb., 1974, vol. 23, pp. 45–67.MATHCrossRefGoogle Scholar
  5. 5.
    Bunimovich, L.A., The Ergodic Properties of Certain Billiards, Funk. Anal. Prilozh., 1974, vol. 8, pp. 73–74.CrossRefGoogle Scholar
  6. 6.
    Bunimovich, L. A., On Ergodic Properties of Nowhere Dispersing Billiards, Comm. Math. Phys., 1979, vol. 65, pp. 295–312.MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Bunimovich, L. A., Sinai, Ya. G., and Chernov, N. I., Markov Partitions for Two-Dimensional Billiards, Uspekhi Mat. Nauk, 1990, vol. 45, no. 3(273), pp. 97–134 [Russ. Math. Surv. (Engl. Transl.) 1990, vol. 45, no. 3, pp. 105–152].MathSciNetGoogle Scholar
  8. 8.
    Bunimovich, L. A., Sinai, Ya. G., and Chernov, N. I., Statistical Properties of Two-Dimensional Hyperbolic Billiards, Uspekhi Mat. Nauk, 1991, vol. 46, no. 4(280), pp. 43–92 [Russ. Math. Surv. (Engl. Transl.) 1991, vol. 46, no. 4, pp. 47–106].MATHMathSciNetGoogle Scholar
  9. 9.
    Chernov, N. and Zhang, H.-K., Billiards with Polynomial Mixing Rates, Nonlinearity, 2005, vol. 18, pp. 1527–1553.MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Chernov, N. and Zhang, H.-K., Optimal Estimates for Correlations in Billiards, Comm. Math. Phys., (to appear).Google Scholar
  11. 11.
    Bálint, P. and Gouèzel, S., Limit Theorems in the Stadium Billiard, Comm. Math. Phys., 2006, vol. 263, pp. 461–512.MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Wojtkowski, M., Principles for the Design of Billiards with Nonvanishing Lyapunov Exponents, Comm. Math. Phys., 1986, vol. 105, pp. 391–414.MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Markarian, R., Billiards with Pesin Region of Measure One, Comm. Math. Phys., 1988, vol. 118, pp. 87–97.MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Bunimovich, L. A., On Absolutely Focusing Mirros, in Ergodic Theory and related topics, III (Gùstrow, 1990), vol. 1514 of Lecture Notes in Math., Berlin: Springer-Verlag, 1992, pp. 62–82.Google Scholar
  15. 15.
    Donnay, V., Using Integrability to Produce Chaos: Billiards with Positive Entropy, Comm. Math. Phys., 1991, vol. 141, pp. 225–257.MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Szász, D., On the K-Property of Some Planar Hyperbolic Billiards, Comm. Math. Phys., 1992, vol. 145, pp. 595–604.MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Chernov, N., Decay of Correlations and Dispersing Billiards, J. Statist. Phys., 1999, vol. 94, pp. 513–556.MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Chernov, N. and Sinai, Ya. G., Billiards under Small External Forces, Ann. Henri Poincaré, 2001, vol. 2, pp. 197–236.MATHCrossRefGoogle Scholar
  19. 19.
    Chernov, N. and Markarian, R., Chaotic Billiards, vol. 127 of Mathernatical Surveys and Monographs, Providence: AMS, 2006.Google Scholar
  20. 20.
    Friedman, N., Kaplan, A., Carasso, D., and Davidson, N., Observation of Chaotic and Regular Dynamics in Atom-Optics Billards, Phys. Rev. Lett., 2001, vol. 86, pp. 1518–1521.CrossRefGoogle Scholar
  21. 21.
    Katok, A., Strelcyn, J.-M., Ledrappier, F., and Przytycki, F., Invariant Manifolds, Entropy and Billiards; Smooth Maps with Singularities, vol. 1222 of Lecture Notes in Mathematics, Berlin: Springer-Verlag, 1986.Google Scholar
  22. 22.
    Young, L.-S., Statistical Properties of Dynamical Systems with Some Hyperbolicity, Ann. of Math., 1998, vol. 147, pp. 585–650.MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Pleiades Publishing, Ltd. 2007

Authors and Affiliations

  • N. Chernov
    • 1
  • H. -K. Zhang
    • 1
  1. 1.Department of MathematicsUniversity of Alabama at BirmingharnUSA

Personalised recommendations